Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Phoenix, AZ

July 15, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 15, 2017, 5:55 PM MST for Maricopa County, Arizona. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 5:55 PM MST (00:55 UTC)
Expired
Jul 15, 2017, 6:30 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 126 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:10 PM MSTTSTM WND DMGWickenburg, AZREPORT OF 40 FOOT TALL TREE FALLEN, BLOCKING US60.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WUUS55 KPSR 160055
SVRPSR
AZC013-160130-
/O.NEW.KPSR.SV.W.0019.170716T0055Z-170716T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
555 PM MST SAT JUL 15 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 630 PM MST

* At 554 PM MST, a severe thunderstorm was located over Wickenburg,
  moving southwest at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wickenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3398 11269 3398 11266 3371 11265 3392 11309
      3401 11295 3400 11273
TIME...MOT...LOC 0054Z 030DEG 27KT 3398 11280 

HAIL...1.00IN
WIND...60MPH
 
$$

Hirsch
1 follow-up statement
229 
WWUS55 KPSR 160121
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
621 PM MST SAT JUL 15 2017

AZC013-160130-
/O.CON.KPSR.SV.W.0019.000000T0000Z-170716T0130Z/
Maricopa AZ-
621 PM MST SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR MARICOPA COUNTY...

At 620 PM MST, a severe thunderstorm was located 12 miles southwest
of Wickenburg, moving southwest at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wickenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3398 11269 3398 11266 3371 11265 3392 11309
      3401 11295 3400 11273
TIME...MOT...LOC 0120Z 030DEG 27KT 3384 11290 

HAIL...1.00IN
WIND...60MPH
 
$$

Hirsch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:03 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 3:03 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
303 PM MST Sat Jul 15 2017

.SYNOPSIS...
Near average temperatures this weekend will cool during the early to
middle parts of next week as moisture and thunderstorm activity
increases across the region. Areas of blowing dust and gusty winds
will likely accompany any of these thunderstorms this weekend.
Increasing moisture levels will also lead to greater storm coverage
as well as elevating the threat for flooding rains next week.

&&

.DISCUSSION...
Typical monsoon afternoon underway across the forecast area with
high temperatures near seasonal normals, dewpoints in the 60s to
70s (especially along the CO River), and storms firing over the
Rim/White Mtns. Regional water vapor loops still sample broad area
of dry mid-level air spanning across much of eastern AZ and
portions of western NM, which when comparing that to imagery from
24hrs ago, is drier than this time yesterday. Small scale vort
circulation identified earlier across northwest New Mexico has
drifted south-southwestward and making a turn into eastern
Arizona, aiding convection already initiated east of Globe. 500mb
circulation center now positioned near Las Vegas, which steering
level winds of 15 to 25kts spanning from north of Maricopa county
down through southeastern Arizona. Aforementioned smaller vort
max will continue to circulate across the area, likely between
Phoenix and Tucson, aiding in storm development and cap erosion.
Some airmass sampling from aircraft traveling through the
satellite dry pocket have plots with 700-500mb RH between 40-65%,
possibly the reason for the multiple CIN pockets on the SPC
Mesoanalysis page. Conditions tonight look to have as much
coverage, if not a little more, compared to last evening. Storms
that do develops into the lower desert elevations will be capable
of producing strong winds and blowing dust. Quieter conditions
will lie from the Colorado River Valley and west this evening with
debris cloudiness and some remnant light shower activity
transitioning in from the east overnight.

Sunday still appears to be the most convectively active day
provided storms this evening are not more expansive and
contaminate the atmosphere for Sunday. The juxtaposition of the
midlevel inverted trough/shortwaves and upper divergence appears
almost optimal Sunday evening and overnight while low level
moisture advection introduces 12-13 g/kg mixing ratios into the
scenario. Assuming today's action clears sufficiently by Sunday
morning, its becoming less of a question of if storms impact lower
elevations, but when, what extent of coverage, and how far west
do the thunderstorms survive Sunday night. Areas of targeted
divergence and interaction with ascent from the inverted trough
are intersecting from Phoenix-eastward. Handful of CAMs with runs
out through Sunday evening point to typical afternoon storm
coverage off the Arizona higher terrain sending outflows with
potential sfc convergence from Phoenix westward into Yuma and La
Paz counties. There are several signs already that Sunday could
be one of those few extremely active monsoon evenings with
multiple high impacts for the area.

If for some reason Sunday doesn't pan out with extensive storm
activity, Monday looks to be equally favorable as instability would
remain elevated in a non-contaminated environment. The difficulty in
pinpointing the most active day arises from the fact that outflows
and remnant clouds from the previous days convection influences the
next day - typical of this time of year. However, assuming Sunday
is indeed the larger convective day, Monday would prove to be a
more inactive day and have correspondingly reduced POPs for most
of the daylight hours (as well as maintaining forecast high
temperatures near the lower end of the model output spectrum).

Regardless of the precise convective evolution, confidence is high
that thicker moisture will reside over the region and overall
thunderstorm activity will increase during the first half of next
week. With the moisture increase and lapse rate reduction, storms
will tend to transition more into a heavy rain and flash flood
threat over time (although strong winds will remain a substantial
threat). While low in confidence, there is evidence among
operational models that Tuesday morning may provide the ingredients
necessary for a nocturnal/morning convective event associated with a
more robust shortwave embedded in the easterly flow. Every monsoon
season there are 1 or 2 days with this scenario, though getting
overly excited about the possibilities is a bit premature given the
low confidence. Will need to maintain a close watch on this period
given the potential high impact during an uncommon time of day.

The forecast for the second half of next week is still somewhat
uncertain, though the trend among operational and ensemble members
is towards maintaining strong positive height anomalies over the
central plains with slight retrogression towards the Southwest.
There are hints in medium range models that as this transition
occurs, drier air will infiltrate and advect westward into the
midlevels returning thunderstorm activity/coverage back to a more
typical levels. The GFS still seems slower than the ECMWF in
accomplishing this transition and would lead to better storm chances
persisting into the latter half of the week. Regardless, a tendency
towards returning to near normal temperatures and climatological
rainfall chances appears like the more likely outcome by the end of
the week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Another active monsoon afternoon/evening looks to be in store
across the region, with scattered-numerous showers/thunderstorms
once again developing across the higher terrain to the north and
east of the Greater Phoenix Area. Hi-res computer models are in
strong agreement that at least a solid outflow boundary will be
pushed down into the Phoenix area this evening, with the most
likely time of arrival at the terminals being in the 01Z-02Z
timeframe. Peak gusts may exceed 30kt. Some blowing dust will
likely accompany the winds, with at least minor reductions in
visibilities likely. Lighter easterly winds are then expected to
prevail through the rest of the night and into Sunday morning. As
far as the impacts from the thunderstorms themselves, there is
still not enough confidence to mention anything more then VCTS is
the tafs at this time. A few lingering showers are possible past
midnight and into the early morning hours Sunday and we should see
BKN to OVC mid/high cloud decks from the mid evening into the
morning hours Sunday with most bases aoa 10k feet.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances over the far western deserts, and at the TAF
sites, still appear rather low thru the taf period, but we will be
seeing more mid and high level cloudiness at the terminals with
mid decks 12-15k feet along with variable amounts of cirrus. Winds
will continue to favor the south at KBLH and southeast at KIPL
over the next 24 hours, with speeds genly below 15kt at both taf
sites.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: The early portion of the week looks to be the
most active, convectively speaking, as deep moisture will be in
place allowing for scattered mainly afternoon and evening showers
and thunderstorms across much of the area, especially over south-
central Arizona. Minimum RH values will be very high Monday and
Tuesday, ranging from 25 to nearly 40 percent. High temperatures
will fall well below seasonal normals with some of the central
deserts dropping into the 90s. For Wednesday through Friday,
convective activity will fall off slightly, becoming more isolated
over the lower deserts with the best chances of thunderstorms
focused over the higher terrain areas north and east of Phoenix.
Minimum RH values will drop slightly but remain elevated, ranging
mostly from 20 to 30 percent over the deserts each day. High
temperatures will rise but for the most part will stay slightly
below seasonal normals. Winds will change little from day to day
following typical diurnal patterns with winds favoring the south
over the western deserts and the southwest across south central
Arizona during the afternoon and evening hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Nolte/MO/Wilson
AVIATION...Percha
FIRE WEATHER...CB

In the hours before

Special weather statement, Jul 15, 4:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
455 PM MST SAT JUL 15 2017

AZZ537-541-542-544-160045-
Cave Creek/New River AZ-Northwest Valley AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
455 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 545 PM
MST...

At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 8 miles southwest of New River, moving southwest at
40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Phoenix, New River, Deer Valley Airport, Lake Pleasant and Anthem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3392 11210 3364 11205 3386 11257 3392 11240
      3389 11228 3391 11224 3395 11224 3396 11222
TIME...MOT...LOC 2355Z 043DEG 34KT 3385 11225

Hirsch
Local storm report, Jul 15, 5:25 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 S FLORENCE JUNCTION   33.20N 111.35W
07/15/2017  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

            MP 144 ON AZ79.

&&

KW
Local storm report, Jul 15, 5:26 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
526 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     DUST STORM       2 ENE QUEEN CREEK       33.25N 111.60W
07/15/2017                   MARICOPA           AZ   NWS EMPLOYEE

            1/4 MILE VIS REPORTED IN DUST NEAR SIGNAL
            BUTTE & OCOTILLO.

&&

KW
Local storm report, Jul 15, 5:38 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
538 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     DUST STORM       5 ENE ARIZONA CITY      32.78N 111.59W
07/15/2017                   PINAL              AZ   NWS EMPLOYEE

            200 YARD VISIBILITY IN DUST REPORTED IN
            ELOY.

&&

KW
Local storm report, Jul 15, 5:44 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
544 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     4 NE SUN CITY WEST      33.71N 112.32W
07/15/2017  M53 MPH          MARICOPA           AZ   MESONET

            53 MPH WIND REPORTED BY MESONET STATION NEAR
            HAPPY VALLEY PARKWAY.

&&

KW
Local storm report, Jul 15, 5:46 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
546 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 S SURPRISE            33.64N 112.34W
07/15/2017                   MARICOPA           AZ   TRAINED SPOTTER

            WINDS ESTIMATED GUSTING TO 60 MPH. SHINGLE
            DAMAGE ON ROOF.

&&

KW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:31 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 15, 5:39 PM MSTDust Storm WarningPSRMaricopa, Pinal2 hr
Jul 15, 5:57 PM MSTSpecial Weather StatementPSRMaricopa48 min
Jul 15, 6:13 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 15, 6:28 PM MSTSpecial Weather StatementPSR47 min
Jul 15, 6:52 PM MSTSpecial Weather StatementPSRLa Paz53 min
Jul 15, 7:24 PM MSTSpecial Weather StatementPSR51 min
Jul 15, 8:00 PM MSTSpecial Weather StatementPSRMaricopa45 min
Jul 15, 8:05 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 15, 8:55 PM MSTSpecial Weather StatementPSRYuma65 min
Jul 15, 9:25 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal6 hr
Jul 16, 2:47 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal43 hr
Jul 16, 3:44 PM MSTSpecial Weather StatementPSRGila61 min
Jul 16, 4:33 PM MSTSpecial Weather StatementPSRGila57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.